Maine, 2007

Hail in Maine, August 4, 2007

August 4, 2007 · NWS GYX · 3 events in 2 counties and zones

An isolated severe thunderstorm produced large hail across portions of west-central Maine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An isolated severe thunderstorm produced large hail across portions of west-central Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 4, 8:37 AM EST, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 4, 8:37 AM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
937 AM EDT SAT AUG 4 2007

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE OFF THE COAST TODAY. HIGH PRESSURE
WILL BUILD IN BEHIND THE FRONT SATURDAY NIGHT AND SUNDAY. A WARM
FRONT WILL APPROACH THE FORECAST AREA FROM THE SOUTHWEST MONDAY
AND WILL MOVE THROUGH MONDAY NIGHT. A TRAILING COLD FRONT WILL
MOVE THROUGH ON TUESDAY. A WEAK LOW PRESSURE AREA WILL PASS SOUTH
OF THE AREA WEDNESDAY. HIGH PRESSURE WILL BUILD OVER THE REGION
THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
LOOKING AT MODEL SOUNDINGS ACROSS MAINE AND NEW HAMPSHIRE FOR THIS
AFTERNOON...IT APPEARS AS THOUGH WE MAY NOT BE COMPLETELY OUT OF
THE WOODS YET WITH REGARD TO CONVECTION. GOOD INSTABILITY REMAINS
IN PLACE FROM THE FOOTHILLS TO THE COAST. THIS SAME AREA WILL SEE
A LOT OF SUNSHINE TODAY AND THIS WILL HELP TO FURTHER DESTABILIZE
THE REGION. CONVECTIVE INHIBITION SHOULD CONTINUE TO DIMINISH AS
THE DAY WEARS ON. BIGGEST PROBLEM WILL BE WITH CONVECTIVE
INITIATION...BUT DUE TO THE AMOUNT OF INSTABILITY...CANNOT
COMPLETELY RULE OUT SOME THUNDERSTORM ACTIVITY. WILL BUMP UP THIS
REGION INTO THE LOW CHANCE CATEGORY FOR THIS AFTERNOON. UPDATES ON
THE WAY.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 AM SUNDAY/...
 ONCE FRONT MOVES THRU LATE TODAY...TDS WILL DROP RAPIDLY INTO
THE 40S/50S BY EVE...WITH TEMPS FOLLOWING. EXPECTING MANY PLACES
TO SEE MINS IN THE 50S...WITH A FEW READING IN THE 40S POSSIBLE IN
THE MTNS.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL BRING MOSTLY CLEAR SKIES SUNDAY INTO SUNDAY
NIGHT. CLOUD COVER SHOULD INCREASE ON MONDAY AHEAD OF AN
APPROACHING WARM FRONT. SCATTERED SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THE FRONTAL SYSTEM ARE EXPECTED TO IMPACT THE
FORECAST AREA MONDAY NIGHT AND TUESDAY. A WEAK LOW PRESSURE AREA
WILL PASS SOUTH OF THE FORECAST AREA WEDNESDAY BRINGING ANOTHER
ROUND OF SCATTERED SHOWERS. HIGH PRESSURE SHOULD BUILD IN BEHIND
THE LOW BRINGING FAIR WEATHER THURSDAY AND FRIDAY.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
MVFR FOG WILL LINGER UNTIL AFTER SUNRISE...BUT OTHERWISE VFR CONDS
EXPECTED THRU THIS EVE. SW WINDS WILL INCREASE TO 10-15KTS
TODAY...AND SHIFT TO NW IN THE MID-LATE AFTERNOON....DIMINISHING
AFTER SUNSET.

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT AND TUESDAY.
SCATTERED SHOWERS ARE POSSIBLE WEDNESDAY.

&&

.MARINE...
TSRA HAVE MOVED TO THE SE OF THE WATERS ATTM...AND SOME PATCHY FOG
WILL DEVELOP. SW WINDS WILL PERSIST TODAY...BUT WILL REMAIN BLO
SCA LVLS...THEN SHIFT TO NW TONIGHT AND WEAKEN. NO FLAGS
ANTICIPATED THRU WED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR TERM...POHL
Hazardous weather outlook, Aug 4, 2:46 AM EST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
346 AM EDT SAT AUG 4 2007

MEZ007-NHZ001>003-005-007-051015-
NORTHERN OXFORD-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
SOUTHERN GRAFTON-SULLIVAN-
346 AM EDT SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150-170-MEZ008-009-012>014-018>028-NHZ004-006-008>010-013-014-
051015-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM
25 TO 40 NM-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN CARROLL-SOUTHERN CARROLL-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
346 AM EDT SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR...WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

ALTHOUGH NO SEVERE WEATHER IS EXPECTED TODAY...AN ISOLATED
THUNDERSTORM COULD DEVELOP AND PRODUCE SMALL HAIL OR WINDS GUSTS
OF 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 11:01 AM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1201 PM EDT SAT AUG 4 2007

MEZ014-041645-
SOUTHERN SOMERSET-
1201 PM EDT SAT AUG 4 2007

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 1245 PM
EDT...

AT 1201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF MADISON...MOVING
EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT MADISON...
ANSON...SKOWHEGAN...CORNVILLE...ATHENS...SAINT ALBANS...PALMYRA...
HARTLAND AND HARMONY THROUGH 1245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED.

HAYES
Special weather statement, Aug 4, 12:44 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
144 PM EDT SAT AUG 4 2007

MEZ021-022-041830-
INTERIOR WALDO-KENNEBEC-
144 PM EDT SAT AUG 4 2007

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY AND WALDO COUNTY
THROUGH 230 PM EDT...

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF BELGRADE...MOVING EAST
AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT MANCHESTER...
BELGRADE...AUGUSTA...SIDNEY...VASSALBORO...PALERMO...CHINA AND
ALBION THROUGH 230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED.

HAYES
Special weather statement, Aug 4, 12:51 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
151 PM EDT SAT AUG 4 2007

MEZ021-041830-
KENNEBEC-
151 PM EDT SAT AUG 4 2007

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY THROUGH 230 PM
EDT...

AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER MONMOUTH...MOVING EAST AT 20 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT  MONMOUTH...WINTHROP...
MANCHESTER...HALLOWELL...AUGUSTA...RANDOLPH...PITTSTON...
GARDINER...FARMINGDALE AND CHELSEA THROUGH 230 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 50 MPH CAN BE EXPECTED.

HAYES

The radar

The Portland,ME radar (KGYX), 63 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Kennebec

When
August 4, 1:05 PM EST to 1:09 PM EST
Where
Kennebec County, Augusta
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
44.320, -69.750

A severe thunderstorm produced .88 inch hail in Augusta.

Hail, Kennebec

When
August 4, 1:35 PM EST to 1:40 PM EST
Where
Kennebec County, 5 mi SW of Gardiner
Measured
0.75 in hail
Reported by
Public
Coordinates
44.179, -69.841

A severe thunderstorm produced .75 inch hail southwest of Gardiner.

Hail, Sagadahoc

When
August 4, 1:40 PM EST to 1:44 PM EST
Where
Sagadahoc County, 3 mi NNE of Richmond
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.120, -69.777

A severe thunderstorm produced .88 inch hail southwest of Gardiner.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54639, 54640, 54641.